New Mexico, 2019High Wind in New Mexico, June 9, 2019
June 9, 2019 · NWS ABQ · 1 event in 1 county or zone
A potent back door cold front surged south through eastern New Mexico with high sustained winds across Curry County on June 9, 2019. North winds of 35 to 45 mph impacted the area during the morning hours.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent back door cold front surged south through eastern New Mexico with high sustained winds across Curry County on June 9, 2019. North winds of 35 to 45 mph impacted the area during the morning hours. Travelers along U.S. 60 noted several small tree limbs were down along the road between Clovis and Texico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 9, 10:32 AM MST, 58 minutes earlier.
Area forecast discussion, Jun 9, 10:32 AM MST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1132 AM MDT Sun Jun 9 2019
.AVIATION...
18Z TAF CYCLE
A front moving westward across the state is creating very strong
north to northeast winds currently across eastern and central NM, and
those winds are expected to strengthen across the west as the front
continues to push westward tonight. Low ceilings currently over far
eastern NM will continue to shift further east and south through the
evening. MVFR conditions are currently be reported at KCAO, KTCC,
and KCVN, and that will likely continue through at least the
evening. Low clouds and mountain obstructions can be expected to
continue along the east slopes of the Sangre de Cristo Mountains
overnight. The other main aviation concern in the Rio Grande Valley
will be the very strong east canyon winds with gusts up to 40 to 50
knots beginning around 22-01Z which will continue towards the end of
the TAF period.
15
&&
.PREV DISCUSSION...523 AM MDT Sun Jun 9 2019...
.AVIATION...
12Z TAF CYCLE
North and northeast winds gusting between 30-40kts will be common
across the far eastern plains this morning, which may result in
localized blowing dust particularly east- central NM. Very localized
gusts near 45kts will be possible an hour or two behind the front,
which recently passed KCVN at 11Z. MVFR cigs will be limited to the
northeast plains. The cooler air mass will build westward during the
day and begin spilling into the Rio Grande Valley 22Z-01Z. A several-
hour period of very strong east canyon winds will impact ABQ area
terminals as well as KSAF early tonight. Sustained winds around 35kt
with gusts to 45kt or even 50kt between 01Z and 06Z. An AWW will be
issued for KABQ later today. Aside from wind impacts, the incoming
front will not generate a lot of shower activity with just a few
-SHRA/TSRA along the east slopes of the Sangre de Cristos. Areas of
low clouds should expand to more areas across the east and south NM
this evening. KJ
&&
.PREV DISCUSSION...242 AM MDT Sun Jun 9 2019...
.SYNOPSIS...
A potent cold front moving through eastern New Mexico today will
bring much cooler temperatures and strong northeast winds. This
front will move west into the Rio Grande Valley tonight with strong
east winds below canyons, especially from near Placitas south to
Albuquerque, Isleta, and Carrizozo. Temperatures will remain cool
behind the front on Monday with many areas holding in the 60s and
70s. Showers and storms are expected over the southern half of the
state with locally heavy rainfall possible Monday and Monday night.
Temperatures will warm up Tuesday through Thursday as high pressure
builds over northern Mexico. The chance for afternoon showers and
storms will continue each day over central and eastern New Mexico
through Thursday.
&&
.DISCUSSION...
A potent cold front is racing south through eastern NM early this
morning with low clouds in its wake. 00Z model guidance trended much
stronger with Wind Advisory conditions along the TX state line thru
late morning. Temperatures behind the front will be 20 degrees colder
today over eastern NM with breezy northeast winds thru the afternoon.
The cold front will shift west into the RGV this evening and bring
gap winds to areas from Santa Fe south to ABQ and Carrizozo. The
strongest winds will develop on the east side of ABQ where a Wind
Advisory has been issued for tonight. A few areas immediately below
Tijeras Canyon may hit a couple hours of high wind speeds. This front
will usher in cooler temperatures into central NM for Monday.
A ridge of high pressure will then build over northern Mexico Monday
while a vort max ejects northeast over the ridge through southern
NM. The combination of surface convergence along the back door front
with deeper moisture and stronger winds aloft will aid shower and
storm development Monday and Monday night across southern NM. PoPs
continue trending up in the area from Catron to Socorro, Lincoln,
and Chaves counties. WPC QPF values indicate potential for locally
heavy rainfall as PW values rise to near 1" in this area. A couple
wet/dry showers and storms are possible farther north, especially if
convective outflows from the south can propagate up the RGV.
Drier northwest flow arrives Tuesday over the Four Corners region as
the upper high builds westward into the Baja region. This will force
the best chance for showers and storms into northeastern NM. Another
back door front is indicated by guidance over eastern NM Wednesday
which will replenish low level moisture for more storms across the
plains through Thursday. Temperatures will trend closer to normal in
this pattern Tuesday through Thursday.
Guyer
&&
.FIRE WEATHER...
An unseasonably cool air mass moved into far northeast New Mexico
shortly after midnight. The leading edge of this cooler air will
continue to steadily advance south and west through the remainder of
the day eventually spilling westward into the Rio Grande Valley late
afternoon or early evening. The strongest 20-foot winds, gusts in
the 40-50 mph range, associated with this late season cold front will
be found near the NM/TX line during the morning, and then in the
vicinity of gaps along the central mountain chain tonight. Cooling
will be pronounced in the east today, resulting in significantly
higher MinRH values. A few showers may develop along the east slopes
of the Sangre de Cristos this afternoon.
Maximum temperatures on Monday will average 10 to 20 degrees below
seasonal average with MinRH values unseasonably high for central and
/western areas. Fair to locally poor ventilation can be expected for
central/southern areas generally south of I-40 and east of the
Continental Divide where there will be increased chances for wetting
rainfall. Temperatures will rebound Tuesday before another backdoor
cold front ushers in cooler air to central/eastern areas for
Wednesday. Latest indications suggest the best opportunity for
showers and thunderstorms away from the eastern plains will be
Thursday. KJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM MDT this afternoon for the following
zones... NMZ534>536.
Wind Advisory until noon MDT today for the following zones...
NMZ530-531.
Wind Advisory from 7 PM this evening to 5 AM MDT Monday for the
following zones... NMZ518-519-525.
&&
Hazardous weather outlook, Jun 9, 2:43 AM MST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
343 AM MDT Sun Jun 9 2019
NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
343 AM MDT Sun Jun 9 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong northerly winds will impact far eastern New Mexico through
late this morning with gusts up to 50 mph likely. Strong gap winds
will then develop this evening in the middle Rio Grande Valley where
east winds of 30 to 40 mph with gusts up to 50 mph are likely. The
strongest winds are expected overnight in the area from Placitas to
the east side of Albuquerque, Isleta Pueblo, and Carrizozo.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Guyer
High Wind, Curry County
- When
- June 9, 11:30 AM MST to 6:00 PM MST
- Where
- Curry County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS
Sustained winds between 43 mph and 46 mph were reported at Cannon AFB and the Clovis airport for several hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 9 to 14, 20197 deaths · 28 events
- Tornado and Hail in Texas, June 9, 20192 deaths · 6 injured · $11 million · EF2 · 52 events
- Tornado and Flash Flood in Texas, June 9, 20191 death · $242,000 · EF0 · 69 events
- Damaging Winds and Lightning Strike in Florida, June 9, 20191 death · 52 kt wind · 3 events
- Flash Flooding and Hail in Oklahoma, June 9, 2019$20,000 · 1.5 in hail · 33 events
- Flash Flood in Indiana, June 9, 2019$30,000 · 1 event
- Damaging Wind and Lightning Strike in Florida, June 9, 2019$20,000 · 54 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 9, 201912 events
- Flash Flooding and Damaging Wind in Georgia, June 9 to 12, 201950 kt wind · 9 events
- Excessive Heat and Heat in California, June 9 to 12, 20196 events
- Damaging Winds in Kansas, June 9, 201961 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 9, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818192.